Outcome of Raised Intraocular Pressure in Uveitic Eyes With and Without a Corticosteroid-Induced Hypertensive Response




We read with great interest the recently published article “Outcome of raised intraocular pressure in uveitic eyes with and without a corticosteroid-induced hypertensive response” by Sallam and associates. We would like to highlight the following points.


The authors have mentioned 2 causes of intraocular pressure (IOP) rise in the follow-up period of uveitis patients—either attributable to the disease process itself (uveitis) or attributable to steroid response. However, there may be other mechanisms of IOP rise, such as secondary angle closure. The gonioscopy findings of the study patients have not been mentioned. It is possible that some patients may have developed IOP rise attributable to progressive formation of peripheral anterior synechiae in the angle with consequent angle closure. Also, occurrence of other systemic and local side effects of steroids, such as deranged blood sugar levels or development of cataract in the study group, has not been mentioned.


We would like to highlight that IOP elevation is a common and serious side effect of posterior sub-Tenon’s (PST) and intravitreal triamcinolone acetonide (IVTA) injection. Steroid-induced IOP rise in patients receiving intravitreal triamcinolone acetonide has been reported to occur in 30% to 50% of the patients. The incidence rises with increase in the number of injections. IVTA has been known to cause severe, intractable glaucoma unresponsive to medical therapy. We thus suggest that IVTA injections be repeated only when all other modalities of treatment are likely to fail, or have failed. The management of IOP rise after IVTA is further complicated by the fact that the inciting agent is difficult to remove and by the frequent failure of medical therapy alone in controlling the high IOP.


We would like to share our own experience of steroid-induced glaucoma that developed in a young lady with recurrent posterior uveitis. She underwent PST injection in both eyes for associated cystoid macular edema (CME). Postinjection, IOP rose to 40 mm Hg and 38 mm Hg in the right and left eye respectively at 2 months. The IOP was uncontrolled on maximal medical therapy. She subsequently underwent trabeculectomy with mitomycin C in both eyes. Postoperatively, IOP was controlled in both eyes.


Quiram and associates reported the case of a 34-year-old man who developed severe steroid-induced glaucoma with bilateral vision loss following IVTA injection for macular edema.


We agree with the authors that routine use of prostaglandin analogues is not contraindicated in uveitis populations. In a retrospective study, 163 eyes of 84 patients with uveitis and raised IOP were treated with prostaglandin (PG) analogues. The control group consisted of uveitis eyes of same patients who were treated with other IOP-lowering agents. It was concluded that use of PG analogues led to significant IOP reduction. However, there was no significant difference in the frequency of anterior uveitis in the 2 groups.


Finally, we would like to take this opportunity to congratulate the authors for performing such a well-constructed study. However, larger controlled trials are needed to investigate more precisely the association between steroid use in patients of uveitis and the occurrence of steroid-induced hypertensive response or glaucoma and the association between prostaglandin analogues and the development of anterior uveitis.

Only gold members can continue reading. Log In or Register to continue

Jan 17, 2017 | Posted by in OPHTHALMOLOGY | Comments Off on Outcome of Raised Intraocular Pressure in Uveitic Eyes With and Without a Corticosteroid-Induced Hypertensive Response
Premium Wordpress Themes by UFO Themes